May 19 2012, 16:54
Im seeing someone who has been prescribed Amitriptyline for anxiety and insomnia. Our sex life before was absolutely perfect but now he has lost his sex drive and can't get hard. He has mentioned that this is just adding a worry as opposed to helping to solve his problems.
He has been on it for about 2 weeks. Does anyone have any experience with Amitriptyline? Will this pass? A google search suggests it will last for as long as you take them...
Could anyone perhaps explain why Amitriptyline causes erectile dysfunction even? And finally, are there any safe things we could try to help boost his sex drive/fix the impotence?
May 19 2012, 18:35
I'm not an expert with these things and can't answer your questions (sorry) but seems to me that if this is adding to the issue rather than resolving it then perhaps it's worth your other half discussing with his GP - maybe his medication can be changed?
May 20 2012, 09:26
He has spoken to his GP but has been advised to take them for a month and see the effect on his anxiety then.
The problem being, if the side effects don't lessen as he gets used to the drug, then what can be done?
May 20 2012, 10:04
Perhaps ask the doctor about viagra?
May 20 2012, 10:22
I have no experience with that particular drug, but sometimes I find that if you read the leaflet that comes with them you can almost psychologically convince yourself you have those side effects.
Lets be honest, some of those leaflets cover everything from a runny nose to a stroke!
I was put on medication that (in the leaflet) said my libido would be affected and lo and behold it did! A week or two in I thought "Fuck this, I'm having a wank" , got a full on boner and nearly blew my head off!
Perhaps try just being patient, don't put him under any pressure (there's loads you can do without a hard on) and perhaps naturally things will begin to happen.
May 20 2012, 12:07
Its quite uncommon to prescribe Amitriptilline for this nowdays - perhaps suggest something like Citalopram, and even though the Dr said to persevere with the Amitriptilline, they should consider alternatives if the side effects are having such an impact. I'd suggest he goes back and says the side effects are unbearable and ask for a newer medication like Citalopram or Sertraline - they help with anxiety and are well known to have less side effects than meds such as Amitriptilline.
Hope that helps - I work in Pharmacy so that's my professional opinion!
May 20 2012, 14:06
Seeing as its making him physically unable to get an erection maybe it should just a change in the type of antidepressant. Why they don't prescribe medication with known fewer side effects over this, I don't know...
In the meantime are they anyway ways to help reduce the side effects?
May 20 2012, 14:11
QUOTE(Suparman @ May 20 2012, 15:06)
Why they don't prescribe medication with known fewer side effects over this, I don't know...
Because there aren't any.
The saying of prescribing one pill for one ailment which creates a side effect to be cured by another pill which creates another side effect... etc. has never been truer.
May 20 2012, 21:17
I really think he should be having some cognitive therapy. My mum had it when she was having the same thing and now she isn't using antidepressants.
Either way, I can always hug my man :-)
May 20 2012, 22:04
Either way, I can always hug my man :-)
Exactly! And right now that's probably what he needs more than anything
. You sound like a lovely, caring boyfriend, so I'm sure you'll both be ok.
As I said before, there's loads of stuff you can do without erections. Just love him, hold him and I'm sure it'll work out fine
May 24 2012, 17:09
I guess the next thing to ask is how to approach him. We are living apart at the minute so we call ech other daily just to check in. He has been really quiet. He will text back if I say I'm worried about him but he says he feels like someone not worth talking to so doesn't always answer.
Obviously I think he definitely is someone worth talking to. I don't like the idea of him being at home isolating himself. I suppose I just don't know what to do in the situation. I don't want to smother/make him feel pressured but on the flip side what should I do to make him feel like I am there?
I haven't really dealt with this before and want to try and respect what he is feeling at the minute.
Jun 10 2012, 09:23
Interested to hear about an update on this one, please.
Jun 13 2012, 18:01
Firstly erectile dysfunction when taking antidepressants, in its simplest terms is caused due to chemical reactions within the brain. ED and decreased libido can be a very common side effect in all anxiety or antidpression medication, so even changing to a different type of medication or medication group , from tricyclic like Amtriplyline to Citalopram which is a serotonin selective reuptake inhibitor etc, may not resolve the problem. Amtriplyline like alot prescribed medication, does take a while to build up a sufficient therapeutic level within the body, so his GP is on the right lines of saying ďlets leave it a month, let body sort itself out and balance out the drug then review itĒ, it may be that the does then is gradually reduced which may increase his libido fully or to an extent. Obviously the frustration is understandable and it must feel like a vicious circle.
Although it is a side effect of the medication, the main contributing factor may not be the medication itself.
Anxiety has a very strong link to ED and decreased libido, Has there been a very dramatic change since he started taking the medication? If he struggled to maintain or even achieve an erection with you, that will add to his anxiety when together, worrying the same will happen again etc. When together just spend time, maybe snuggle on the sofa, might lead to massaging back of his neck, which may lead to full massage, sensual kissing and if it is a more psychological rather than physiological reason for ED if he isnít thinking or worrying about sex and having an erection, he may just get one.
As for how to support him, its always difficult because everyone is different, I had similar thing with my boyfriend who didnít have alot of confidence and when he was down questioned why I bothered with him etc, I found small little gestures helped, so was more jokey texts like Ďjust saw X on advert/TV reminded me of you lolí, letting him know he was always on my mind that way as didnít want him to feel as though suffocating him etc. I also brought us tickets for an exhibit that he was interested in so had something to look foward too, but as I say everyone is different how they deal with being supported.
This is a "lo-fi" version of our main content. To view the full version with more information, formatting and images, please click here